Topics:

Oncologic drug safety: Separating fact from fiction

Oncologic drug safety: Separating fact from fiction

ABSTRACT: The development of novel therapies over the past 2 decades has also meant the emergence of novel toxicities.

Annually, adverse drug reactions (ADRs) result in costs of $3.6 billion and 140,000 deaths.1 Yet in 2005, only 15,107 reports of fatalities linked to potential drug toxicity were reported to the US Food and Drug Administration.2 This low number suggests that, despite significant morbidity and morality, ADRs remain underappreciated by clinicians. This is particularly troublesome when it comes to ADRs associated with oncology drugs.

Unlike therapeutics for other illnesses, chemotherapy agents are specifically designed to be toxic, hopefully with more toxicity to cancer cells than normal cells. Also, cancer patients often have organ dysfunction from cancer-related effects and have limited long-term survival. When death occurs, it is almost invariably attributed to the underlying malignancy.

Cancer patients tend to be older and have comorbid medical illnesses that make identification of a drug-related toxicity difficult. Finally, off-label drug use is common in oncology practice and is a setting where potentially toxic drug interactions are difficult to anticipate.

While warnings and adverse event descriptions are included in FDA package inserts, it generally takes years before serious cancer-drug-related toxicities are identified.3,4 Thus, the onus falls to the clinical oncology community to vigilantly watch for emerging toxicities of cancer drugs. This surveillance includes recognizing that the development of thromboemboli, renal failure, hepatic dysfunction, neurologic abnormalities, or even death may be because of an unexpected and serious adverse drug event. Herein, we review some of the myths and realities of cancer-related ADRs. In these examples, serious and even potentially fatal ADRs went unrecognized because of other plausible clinical explanations. The identification of serious ADRs has been the primary focus of the Research on Adverse Drug Events and Reports (RADAR) program.

FICTION: Venous thromboembolism (VTE) and pulmonary emboli that develop in cancer patients always represent clinical sequelae of the hypercoagulability of malignancy.

FACT: Thalidomide is perhaps the most notorious drug ever administered to humans. In 1963, following reports of thousands of infants who were born with defective limbs (phocomelia), this drug was withdrawn from the worldwide market (at the time, thalidomide did not have FDA approval in the United States).

Thirty-five years later, thalidomide (Thalomid) began to be widely used as a treatment for multiple myeloma. Between 1998 and 2006, numerous randomized phase III trials provided evidence of significantly higher VTE rates when multiple myeloma patients received thalidomide or lenalidomide (Revlimid) therapies, compared with standard chemotherapy such as high-dose dexamethasone.

In 2006, black box warnings were added to the package inserts for both drugs to warn of increased risks of deep venous thrombosis and pulmonary emboli, primarily when used in combination with dexamethasone or doxorubicin, and suggest administration of prophylaxis.5

A meta-analysis by the Cochrane Collaboration in 2005 identified a 1.5-fold increased risk of VTE when cancer patients who received erythropoiesis-stimulating agents (ESAs)—epoetin (Procrit) or darbepoetin (Aranesp).6 Follow-up meta-analyses from the Cochrane Collaboration in 2006, the Blue Cross/Blue Shield Association’s Technology Evaluation Center, and the RADAR project also reported the same finding.

FICTION: When a cancer drug receives accelerated FDA approval, it is unlikely that a common and potentially fatal drug side effect will be recognized in the first few weeks following FDA approval.

FACT: In March 2000, gemtuzumab ozogamicin (Mylotarg) was the first immunoconjugate to receive FDA approval for the treatment of relapsed acute myeloid leukemia among older patients. Within weeks, Frank Giles, MD, at M.D. Anderson Cancer Center reported 14 cases of veno-occlusive disease among AML patients who received gemtuzumab-containing chemotherapy regimens.

Later that year, the manufacturer added a black box warning describing high rates of veno-occlusive disease—subsequently renamed sinusoidal obstructive syndrome (SOS)—based on biopsy findings. This syndrome was seen in only 2 of the 142 patients who participated in the phase II monotherapy studies that supported FDA approval for gemtuzumab.

The increased concern about this adverse event prompted the FDA to mandate a prospective observational registry of patients who received care at 60 medical centers in routine clinical practice. The registry data identified a gemtuzumab associated SOS rate of 9% and a rate of 14% among patients who also had received a hematopoietic stem-cell transplant.7

FICTION: A supportive care agent, which has been administered to cancer patients for more than a decade without obvious evidence of severe clinical toxicity, is unlikely to be associated with serious or potentially life-threatening ADRs.

FACT:
Epoetin and darbepoetin received FDA approval for treatment of chemotherapy-associated anemia among persons with nonmyeloid malignancies in 1993 and 2002, respectively. More than a million cancer patients have received these agents without overt evidence of severe toxicity. However, in 2007, the suppliers of these agents added black box warnings to the package inserts highlighting increased mortality risks with these agents.

In February 2008, a comprehensive meta-analysis of 51 phase III trials with more than 13,000 patients identified a 1.10-fold increased mortality risk when ESAs were administered to patients with cancer. The FDA’s Oncologic Drugs Advisory Committee met in March 2008 and recommended that these agents be restricted to cancer patients who are not receiving curative treatments and should not be used in head and neck or breast cancer patients.8

FICTION: When potentially fatal infections develop in cancer patients, they undoubtedly represent complications of chemotherapy or the underlying malignancy.

FACT: The new antifungal agent voriconazole (Vfend) was widely adopted as primary prophylaxis against potentially fatal fungal infections among patients with hematologic malignancies undergoing intensive chemotherapy. Shortly after, clinicians at several large cancer centers reported several persons with acute leukemias who had developed fatal zygomycoses infections following prophylaxis with voriconazole. Subsequently, a series of 58 persons with hematologic malignancies was reported, and the mortality rate in this series was 73%.

Epidemiologic studies suggested that widespread use of voriconazole prophylaxis had resulted in selective pressure for these highly fatal fungal infections to appear. A randomized clinical trial is in progress to determine the potential causality of this association.9

In another example, chronic lymphoproliferative diseases, such as lymphomas or chronic lymphocytic leukemia, often are treated with agents associated with immunodeficiency. Recently, 35 individuals with lymphoproliferative disorders who had received rituximab (Rituxan) in combination chemotherapy regimens (6 had also undergone a stem cell transplantation procedure and many had received fludarabine or pentostatin) developed a highly fatal viral infection, JC virus-related progressive multifocal leukoencephalopathy.10

All but three of these individuals died from the viral infection. Concern has been raised that these toxic events might represent a complication of treatment with rituximab, an antibody with activity against CD20.

Lessons learned

A heightened state of pharmacological vigilance is needed to ensure the safety of our cancer patients. The development of novel therapies over the past 2 decades highlights the emergence of novel toxicities as well. Pharmaceuticals that appear to have been safely administered for decades may be causing harm, and even death, in some cancer patients.

The examples above highlight that recognition of serious ADRs in the cancer setting can occur during the premarketing phase, shortly after FDA approval is granted, or more than a decade after the relevant drug has received FDA approval. It is never a good idea to let one’s guard down with respect to cancer drug safety—serious adverse events might be lurking right around the corner.

Clinicians must report unexpected but potential treatment-related toxicities to FDA, the manufacturers, and pharmaceutical watchdog initiatives such as the RADAR program. This can facilitate the identification, evaluation, and dissemination of safety notifications.

It is incumbent upon each of us to take the time to report ADRs if we are to improve the safety of drugs administered to cancer patients.

Disclosures

Dr. Bennett, PI for the RADAR program, is a professor of medicine, division of hematology/oncology, Northwestern University Feinberg School of Medicine; associate director, Mid-West Center for Health Services and Policy Research at the Jesse Brown VA Medical Center-Lakeside BCOC; and co-director of the cancer control program at the Robert H. Lurie Comprehensive Cancer Center, Northwestern University. Ms. Richey is a project coordinator for the RADAR program.
 
Loading comments...
Please Wait 20 seconds or click here to close